Have been a member of this forum for six months or so but this is my first post.
I've got an ICD fitted because I have Brugada Syndrome (Google it - it’s scary), but have also been ‘missing’ heartbeats periodically for a couple of years which my consultant says is AF. I have been on no medications until now. On Sunday though I had a severe bout of AF, so got the wife to drive me to A&E as it showed no signs of decreasing after 9hours. Heart felt like a box of frogs, beating randomly – quick, slow, quick quick, slow and at varying strengths.
First checks they did were blood pressure, heart rate and oxygen levels. M/c said heart rate was a regular 75bpm. Nurse asked if I ‘thought’ I was still in AF – I said I was and suggested she checked my pulse manually as it would be all over the place. She did so and came up with a rate of 84bpm but that it was very erratic. Eventually got an ECG done but unfortunately as soon as I took my jumper and shirt off for the stickers, the AF stopped (do you think this could this have been due to temperature change?). Naturally the ECG was perfectly normal, so they seemed rather sceptical. They did decide though to keep me in on a 24hr monitor to see if it picked anything up. Of course it didn’t, but the next step was to interrogate my ICD to see if it had recorded anything. Fortunately it had found 10 ‘incidents’ at just after 5pm on the Sunday and had recorded just one ECG, which showed AF with my heart rate at 220bpm in a couple of places (my ICD starts to think about giving me a shock at 230bpm).
Anyway, now to the reason for this post – my consultant’s decision (communicated to me via a junior doctor) was to prescribe one tablet of 2.5mg Bisoprolol and one of 75mg of Aspirin daily. I was horrified by the aspirin and told her so. Her reply was that I was at a low risk of stroke, and aspirin is what the latest European guidelines suggest. I disputed this but she said she could not override the consultants decision anyway (he had gone home by then). I told her that I could!
Any suggestions on how I go about convincing the consultant (or maybe my GP) to prescribe a safer alternative?
The latest NICE recommendations (draft out last month) can be found here: nice.org.uk/nicemedia/live/... Pages 15&16 don’t even mention aspirin, but I must admit that as yet I haven’t read the whole thing.